|Alcohol and Combivir
Jul 29, 2002
I'm on my 11th day of a PEP regimen -- Combivir, twice a day, 28 days. The first pill was taken approximately 44 hours after a potentially unsafe sexual encounter. I've never missed a dose (though one dose on the fourth day was four hours late) -- so adherence is not a problem. My question is about alcohol and these drugs. Everywhere on this forum the advice is: 1 to 2 drinks is OK, more probably isn't.But the answers to questions on alcohol and meds ALWAYS address the potential for liver/pancreas toxicity and NOT whether alcohol affects the antiretroviral activity of these drugs in any way. I have a job which requires me to entertain often at night, and on about three occasions I've had to take my 10 pm dose with a few drinks, on a relatively empty stomach. I'm cutting down on the required after-work socializing, but I'd like to know whether alcohol consumption has lowered the efficacy of these drugs (and hence of the PEP). PLEASE answer, scared.
Response from Ms. Fields-Gardner
You are right that the primary concern is an additive toxic effect on the liver or pancreas. Diet recommendations are generally based on studies that looked at drug levels and "area under the curve" for drug effectiveness using meals and fasting scenarios. So the answer is that it is not certain, but less likely that your alcohol intake will severely impair drug absorption, but might affect drug metabolism.
While I understand that entertaining may be a part of the job, you might consider replacing your alcohol intake during this time with other items available at the bar... club soda, juices, other non-alcoholic drinks.
Papaya enzymes with protease
- HIV Risk After Unprotected Oral Sex Without Ejaculation
- Risk Of Swallowing Sperm
- Is Itchy Scrotum An Acute Symptom Of AIDS?
- Black Spots After Anal Fingering Worried I Have HIV
- Dry Cough After Sucking Penis Worried I Have HIV
- Vomiting After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.